Iowa, 2006

Hail in Iowa, May 29, 2006

May 29, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:08 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 29, 2:08 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT MON MAY 29 2006

.DISCUSSION...
THE POTENTIAL FOR SEVERE STORMS AND HEAVY RAIN FROM THIS AFTERNOON
THROUGH TONIGHT AND TEMPERATURES THE NEXT TWO DAYS ARE THE MAIN
FORECAST CONCERNS. BUT WILL ALSO NEED TO LOOK AT THE POTENTIAL FOR
PCPN FROM TUESDAY INTO MID WEEK. SURFACE ANALYSIS AT 08Z SHOWED A
COLD FRONT EXTENDING FROM ERN ND TO WRN KS. THE FRONT WAS PUSHING
QUICKLY EAST ACROSS NEBRASKA AND SHOULD ENTER THE NWRN PART OF THE
FORECAST AREA BY 12Z. TEMPERATURES BEHIND THE FRONT WERE COOL...
IN THE 30S...40S AND 50S. AHEAD OF THE FRONT...BRISK SOUTH WINDS
HAD KEPT TEMPERATURES MAINLY IN THE 70S WITH DEWPOINTS IN THE 60S.
HIGHS YESTERDAY IN OUR AREA WERE MAINLY IN THE LOWER AND MID 90S...
BUT ALBION HIT 99...COLUMBUS AND WAYNE REACHED 97. NEBRASKA CITY
WAS THE COOL SPOT...WHERE THE MERCURY ONLY ROSE TO 88. TODAY...
WESTERN ZONES SHOULD BE THE COOLEST (AROUND 80) AND EASTERN ZONES
THE WARMEST (ABOUT 90). THIS IS ALL TIED TO LOCATION OF THE FRONT.

NOT OVERLY IMPRESSED WITH ANY OF THE MODELS. 00Z GFS SEEMED TO BE
BETTER INITIALIZED AT 500 MB...WHILE THE ETA/NAM HAD A BETTER
INITIALIZATION AT THE SURFACE. WILL LEAN MORE TOWARD DETAILS OF
THE ETA/NAM BUT THERE IS ONE THING THAT SEEMS OUT OF WACK...THE
NAM QPF. 00Z BUFKIT SOUNDINGS AND 700 MB TEMPERATURE PROGS REMOVE
THE CAP BY 21Z...YET THE MODEL HAS NO QPF BETWEEN 21Z AND 00Z IN
OUR AREA.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE AGAIN TODAY AHEAD OF THE
FRONT WITH 00Z HIGH RESOLUTION ETA/NAM SHOWING BOUNDARY LAYER CAPE
OVER 4000 J/KG FROM MID AFTERNOON THROUGH THE EVENING. LOOKS LIKE
POTENTIAL FOR STRONG WINDS AS THERE WILL BE A BIG DIFFERENCE OF
THETA E FROM THE SURFACE TO 700 MB (OVER 40 DEGREES K). DOWNDRAFT
CAPE VALUES ARE FROM 1500 TO 2000. COULD BE SOME LARGE HAIL TOO
WITH THE STRONGEST UPDRAFTS. MOST STORMS ARE EXPECTED TO BE
MULTICELLULAR. PRECIPITABLE WATER VALUES INCREASE TO BETWEEN 1.50
AND 2.00 INCHES LATER TODAY...SO THERE WILL BE A DECENT CHANCE FOR
HEAVY RAIN THROUGH THE EVENING. THE ACTIVITY SHOULD SINK SOUTHWARD
OVERNIGHT...BUT POTENTIAL FOR HEAVY RAIN LINGERS OVER THE SOUTHERN
PARTS OF SERN NEBRASKA. WOULD NOT BE SURPRISED TO SEE SOME RAIN
TOTALS OVER 2 INCHES TONIGHT NEAR THE KS AND MO BORDERS.

NOT REAL CONFIDENT ON THE FORECAST DETAILS BEYOND TONIGHT. 500 MB
FLOW WILL BE MORE ZONAL FROM TUESDAY INTO WEDNESDAY. THEN A RIDGE
SHOULD BUILD OVER THE ROCKIES AND WESTERN PLAINS. RELATIVE TO
PCPN...THE 00Z NAM BRINGS A DECENT SHORTWAVE THROUGH THE AREA ON
TUESDAY...BUT THE 00Z GFS IS ABOUT 6-12 HOURS SLOWER WITH THIS.
BY THURSDAY...WE ARE IN NW FLOW ALOFT. IT APPEARS THAT SOME ENERGY
WILL BE MOVING ACROSS THE NRN PLAINS AND POSSIBLY THE CNTRL PLAINS
ON SATURDAY...SO INSERTED A SLIGHT CHANCE OF THUNDERSTORMS. HAVE
HIGHS IN THE 80S FROM TUESDAY THROUGH SUNDAY...WITH LOWS IN THE
MID 50S TO LOWER 60S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

MILLER
Hazardous weather outlook, May 29, 4:15 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT MON MAY 29 2006

NEZ011-012-016>018-030>032-042-292000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
515 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHEAST
NEBRASKA THIS MORNING. IF STORMS OCCUR...THEY COULD PRODUCE GUSTY
WINDS TO 40 MPH AND SMALL HAIL. THERE IS A SMALL CHANCE OF MORE
STORMS THIS AFTERNOON...BUT AGAIN THESE SHOULD GENERALLY REMAIN
BELOW SEVERE LIMITS.

A COLD FRONT WILL MOVE EAST THROUGH THE CENTRAL PLAINS TODAY. THIS
FRONT SHOULD PUSH SOUTHEAST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY NIGHT...AND THEN AGAIN ON SATURDAY. A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ACROSS THE PLAINS SHOULD KEEP THE
PATTERN SOMEWHAT UNSETTLED. THE GREATEST CHANCE OF SEVERE STORMS
IS EXPECTED TO BE SOUTH OF THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR
TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-292000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
515 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE THAT THUNDERSTORMS WILL DEVELOP OVER PARTS
OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...ESPECIALLY TO
THE SOUTHEAST OF A LINE FROM SEWARD TO ONAWA. IF STORMS OCCUR
DURING THIS TIME...SOME WILL LIKELY BECOME SEVERE. DAMAGING WINDS...
LARGE HAIL AND LOCALLY HEAVY RAIN WOULD BE THE MAIN HAZARDS. STORMS
MAY CONTINUE OVERNIGHT NEAR THE KANSAS AND MISSOURI BORDERS.

A COLD FRONT WILL MOVE EAST THROUGH THE CENTRAL PLAINS TODAY. THE
ATMOSPHERE SHOULD BECOME VERY UNSTABLE NEAR AND AHEAD OF THE FRONT...
WITH STORMS DEVELOPING MAINLY AFTER 3 PM AS MID LEVEL TEMPERATURES
COOL AND THE CAP WEAKENS. THIS FRONT SHOULD MOVE SLOWLY SOUTHEAST
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY OVER
THE SOUTHERN PART OF SOUTHEAST NEBRASKA.

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...AND THEN AGAIN ON SATURDAY. A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ACROSS THE PLAINS SHOULD KEEP THE PATTERN
SOMEWHAT UNSETTLED. THE GREATEST CHANCE OF SEVERE STORMS IS
EXPECTED TO BE SOUTH OF THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

MILLER

The radar

The Omaha radar (KOAX), 89 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
May 29, 7:28 AM CST
Where
Fremont County, 8 mi W of Riverton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -95.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507952.